Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 7, 2004, 4:37 AM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2004, 4:37 AM EDT (08:37 UTC)
- Expired
- May 7, 2004, 5:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Kalamazoo County, MI, Van Buren County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
091
WUUS53 KGRR 070837
SVRGRR
MIC077-159-070915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT FRI MAY 7 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 515 AM EDT
* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PAW PAW...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAKWOOD...ENGLISHVILLE...KALAMAZOO AROUND 450 AM EDT
PORTAGE...SCHOOLCRAFT...MILWOOD AROUND 455 AM EDT
AUSTIN LAKE...RAMONA PARK...POMEROY AROUND 500 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4234 8589 4228 8557 4223 8530 4208 8530
4208 8563 4217 8596
$$
MEADE NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:10 AM EDT, 27 minutes earlier.
Area forecast discussion, May 7, 4:10 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 AM EDT FRI MAY 7 2004 .SHORT TERM... THE FOCUS OF THE SHORT TERM PORTION OF THIS FORECAST PACKAGE IS CENTERED ON FRONTAL POSITION THROUGH SUN NIGHT. THE RESULTING CHCS OF SHOWERS AND THUNDERSTORMS ALONG WITH TEMPERATURES ARE THE MAIN QUESTIONS TO BE ANSWERED THROUGH THE PERIOD. LATEST SFC ANALYSIS FROM THIS MORNING SHOWS THE COLD FRONT THAT WENT THROUGH THE CWFA LAST EVENING HAS MOVED SOUTH TO NEAR A PEORIA TO CLEVELAND LINE. SCATTERED SHOWERS AND SOME THUNDERSTORMS HAVE DEVELOPED THIS MORNING OVER WI/IL/LAKE MICHIGAN AND THE SOUTHERN PORTION OF THE CWFA. THIS CONVECTION HAS DEVELOPED IN THE AXIS OF HIGHER H850 THETA E AIR. THE FORCING IS BEING PRODUCED VIA WEAK ISENTROPIC LIFT OCCURRING OVER THE AREA. THE ISENTROPIC LIFT IS EXPECTED TO DIMINISH THIS MORNING AND THE THETA E RIDGE IS EXPECTED TO DROP SOUTH THROUGH THE MORNING. I WOULD EXPECT THESE SHOWERS TO GRADUALLY DIMINISH THROUGH THE MORNING. THERE ARE TWO OTHER FEATURES TO WATCH HOWEVER. THE FIRST FEATURE IS A SMALL COMPLEX OF THUNDERSTORMS CURRENTLY IN IOWA. THESE THUNDERSTORMS SHOULD JUST SKIRT BY TO OUR SOUTH PER 850-300MB THICKNESSES. THE OTHER FEATURE IS SHRA/TSRA OVER SOUTH DAKOTA THIS MORNING. THIS AREA OF SHRA AND TSRA COULD POSSIBLY MAKE IT INTO THE CWFA LATE THIS AFTERNOON. WE WILL GO WITH THE SCT SHRA/TSRA THIS MORNING OVER THE SOUTH HALF...AND THEN A CHC OF SHRA/TSRA OVER THE EXTREME SOUTH THIS AFTERNOON AS THE INSTABILITY AXIS MOVES SOUTH. TEMPS THIS MORNING STILL REMAIN NEAR 60 SOUTH WHILE TEMPS ARE IN THE 40S UP NORTH. TEMPS WILL LIKELY FALL A DECENT AMOUNT THIS MORNING BEFORE CLIMBING ONCE AGAIN AFTER SUNRISE. HIGHS SHOULD MAKE IT INTO THE UPPER 50S NORTH TO LOWER 60S SOUTH. SCT SHRA AND TSRA CAN BE EXPECTED THIS EVENING AS MID LEVEL THETA E ADVECTION BEGINS ACROSS THE CWFA. THE CHC OF PCPN WILL INCREASE OVERNIGHT AS A 35+ KT LLJ OUT TO OUR WEST EVENTUALLY MOVES INTO THE AREA MOST LIKELY AFTER MIDNIGHT. THE LOW LEVEL CONVERGENCE AT THE NOSE OF THE LLJ INTERSECTING THE NORTHWARD ADVANCING WARM FRONT COMBINED WITH GOOD UPPER LEVEL DIVERGENCE VIA THE RRQ OF A 130+ KT H300 JET SHOULD PRODUCE PLENTY OF SHRA/TSRA. ELEVATED LI/S BECOME NEGATIVE...ESPECIALLY OVERNIGHT. THE BEST CHC OF PCPN LOOKS TO BE ACROSS THE NORTHERN 2/3RDS OF THE CWFA. WE WILL GO WITH LIKELY OVER THE NORTH AFTER MIDNIGHT AND KEEP SCT SHRA/TSRA GOING FOR THE SOUTH ALL NIGHT. THE SHOWERS AND STORMS WILL CONTINUE INTO SAT AS THE WARM FRONT REMAINS JUST SOUTH AND WEAK IMPULSES TRAVEL ALONG THE FRONT. SEVERE POTENTIAL ACROSS THE AREA WILL BE MAINLY A HAIL POTENTIAL AS WIND FIELDS ARE NOT IMPRESSIVE. WET BULB ZERO HEIGHTS ARE AROUND 9-10K FEET. HIGHS ON SAT WILL RANGE FROM THE LOWER 60S UP NORTH TO LOW TO POSSIBLY MID 70S SOUTH. THE FOCUS SAT NIGHT THROUGH SUN NIGHT WILL ONCE AGAIN BE THE POSITION OF THE FRONT AND WEAK WAVES TRAVELING ALONG THE FRONT. A GOOD DEAL OF UNCERTAINTY EXISTS AS MODEL SOLUTIONS RANGE FROM TAKING THE FRONT NORTH OF THE AREA(ETA) TO KEEPING THE FRONT SOUTH (GFS). WITH THE UNCERTAINTY...WILL GO WITH A CHC OF SHOWERS AND THUNDERSTORMS FOR EACH PERIOD. HIGHS ON SUN COULD WARM WELL INTO THE 70S TO MAYBE 80 IF THE FRONT GOES FARTHER NORTH. FOR NOW...WE WILL GO WITH A MIDDLE OF THE ROAD APPROACH FOR SUN WITH HIGHS IN THE MID TO UPPER 60S NORTH TO MID 70S SOUTH. .LONG TERM... THE LATEST MEDIUM RANGE GUIDANCE STILL HAS THE QUASI STATIONARY FRONTAL BOUNDARY IN THE VICINITY THROUGH TUESDAY WITH MORE RIPPLES OF SHORTWAVE ENERGY RIDING THROUGH THE FAST ZONAL PATTERN ALOFT. THEREFORE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EARLY NEXT WEEK. FINALLY BY WEDNESDAY IT LOOKS LIKE H5 HEIGHTS WILL RISE OVER THE GREAT LAKES REGION IN RESPONSE TO DIGGING LONGWAVE TROUGH OVER THE WESTERN U.S.. THIS SHOULD BRING A PERIOD OF DRY AND RATHER WARM CONDITIONS ON WEDNESDAY...AND POSSIBLY THURSDAY. THE BIG QUESTION IS WHERE THE LONGWAVE TROUGH AXIS AND ASSOCIATED FRONTAL BOUNDARY EVENTUALLY SETS UP...BECAUSE THE LATEST UKMET HAS THESE FEATURES FARTHER EAST THAN THE ECMWF...GFS... AND CANADIAN. IF THE MORE WESTERN POSITIONING OF THE FRONT OCCURS AND IT STALLS DUE TO DEEP WESTERN UPPER TROUGH...COULD SEE DRY AND VERY WARM WEATHER CONTINUING INTO THURSDAY TOO. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && NJJ MEADE
Hazardous weather outlook, May 6, 1:18 PM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 118 PM EDT THU MAY 6 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 118 PM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING OVER ALL OF SOUTHWEST MICHIGAN. WHILE THE THREAT FOR SEVERE THUNDERSTORMS REMAINS OVER ALL OF SOUTHWEST MICHIGAN INTO MID AFTERNOON...AREAS SOUTH OF INTERSTATE 96 HAS THE GREATEST THREAT SINCE THAT IS WHERE THE BEST SURFACE HEATING WILL BE PRIOR TO THE ARRIVAL OF THE FRONTAL THUNDERSTORMS MOVE INTO THE AREA IN THE MID AFTERNOON HOURS. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTING AND A BRIEF PERIOD OF TORRENTIAL RAIN WITH WIND GUSTS TO NEAR 40 MPH ARE EXPECTED ACROSS MOST OF THE AREA AS THE LINE OF THUNDERSTORMS MOVE THROUGH THE AREA FROM MID AFTERNOON OVER THE LAKE SHORE SECTIONS TO EARLY EVENING NEAR JACKSON. WHILE MOST OF THE STORMS WILL MOVE FROM WEST TO EAST AROUND 45 MPH...THE STRONGEST STORM MAY MOVE SOUTHEAST AT 55 TO 60 MPH. ONCE THE COLD FRONT MOVES SOUTH OF THE AREA EARLY THIS EVENING THE THREAT WILL DIMINISH. AFTER MIDNIGHT...MOST IF NOT ALL OF THE CONVECTION WILL BE SOUTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE WEATHER IS POSSIBLE ALONG AND SOUTH OF INTERSTATE 96 FRIDAY NIGHT AS A WARM FRONT RETURNS NORTH. THIS FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE REGION SATURDAY THROUGH TUESDAY...WITH AN ACTIVE JET STREAM BRINGING ADDITIONAL CHANCES FOR STRONG OR SEVERE STORMS WITH THE THREAT OF LOCALLY HEAVY RAINFALL BEING THE GREATER RISK. SINCE THE FRONT IS EXPECTED TO REMAIN QUASI-STATIONARY THROUGH THE WEEKEND OVER THE SOUTHERN SECTIONS OF LOWER MICHIGAN...LOCALLY HEAVY RAINFALL MAY RESULT IN SOME FLOODING SOUTH OF INTERSTATE 96. LOCAL RAINFALL TOTALS FROM FRIDAY THROUGH TUESDAY COULD EXCEED 4 INCHES. FLOODING OF SMALL STREAMS AND URBAN AREA IS POSSIBLE IN THAT AREA AS AREAS OF THUNDERSTORM MOVE OVER THE SAME REGION TIME AFTER TIME THROUGH INTO EARLY NEXT WEEK. THERE WILL LIKELY BE MORE THAN 6 HOURS BETWEEN THE WAVES OF THUNDERSTORMS THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS IN EFFECT THROUGH THE AFTERNOON. SPOTTER ACTIVATION WILL AGAIN BE POSSIBLE STARTING FRIDAY NIGHT THEN THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. MEADE WDM
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.